Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO

May 15, 2005Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 15, 2005, 7:30 PM MDT for Washington County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 7:30 PM MDT (01:30 UTC)
Expired
May 15, 2005, 8:15 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 160130
SVRBOU
COC121-160215-
/O.NEW.KBOU.SV.W.0064.050516T0130Z-050516T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
730 PM MDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES NORTH OF COPE...OR ABOUT 27 MILES       
  SOUTHEAST OF AKRON. THIS STORM WAS MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COPE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3997 10280 3996 10299 3958 10294 3958 10281

$$

RPK
1 follow-up statement
000 
WWUS55 KBOU 160149
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
749 PM MDT SUN MAY 15 2005

COC121-160215-
/O.CON.KBOU.SV.W.0064.000000T0000Z-050516T0215Z/
WASHINGTON CO-
749 PM MDT SUN MAY 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES NORTH OF COPE...OR ABOUT 30
MILES SOUTHEAST OF AKRON...MOVING SOUTH AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COPE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3997 10280 3996 10299 3958 10294 3958 10281

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:15 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 15, 2:15 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT SUN MAY 15 2005

.SHORT TERM...A WEAK NORTHWESTERLY FLOW WILL BE OVER THE CWFA THIS
EVENING.  CAPE VALUES THIS AFTN RANGE FROM 1200-1600 J/KG BUT WEAK
SHEAR SHOULD KEEP SEVERE POTENTIAL IN CHECK.  THERE IS A CONVERGENT
LINE THAT APPEARS TO BE DVLPG EAST OF DENVER THIS AFTN. IF ANYTHING
SHOULD BECOME SEVERE THAN THIS AREA WILL LIKELY BE THE FOCUS...BUT
AS STATED EARLIER THE POTENTIAL OF THIS IS LOW.  MDLS SHOW A WEAK
DISTURBANCE BRUSHING ACROSS NRN COLORADO AFTER 06Z WITH MAY ALLOW
FOR SOME LINGERING MID AND HIGH LVL MSTR TO MOVE OVR THE REGION
TNGT.  NOT ENOUGH LIFT TO ADD UP TO ANY PCPN.  THE UPPER RIDGE IN
THE WEST BECOMES MORE OF AN INFLUENCE ON MONDAY AS IT MOVES OVHD AND
THE MID LEVELS OF THE ATMOSPHERE BECOME WARMER AND MORE STABLE.  IN
THE LOWER LEVELS...THE SFC THETA-E RIDGE OVER ERN COLORADO MONDAY
MORNING IS PROGGED TO SHIFT EAST OF THE CWFA WITH DRIER LOW LEVEL
AIR AND DCRG CAPES IN PLACE BY THE AFTN.  FOR THIS REASON...WILL
CONFINE ANY POTENTIAL (ISOLD COVERAGE) FOR THUNDERSTORMS TO THE
HIGHER TRRN.

.LONG TERM...MONDAY NIGHT...SOUTHWESTERLY FLOW ALOFT IS ON THE
INCREASE...THEN AN UPPER TROUGH MOVES ACROSS TUESDAY.  ITS AXIS IS
OVER THE EASTERN BORDER BY TUESDAY EVENING.  NORTHWESTERLY FLOW IS
THEN PROGGED OVERNIGHT AND WEDNESDAY.  A JET MAXIMUM NOSES IN BY 18Z
WEDNESDAY AFTERNOON.  THE QG VERTICAL VELOCITY FIELDS SHOW UPWARD
MOTION MONDAY NIGHT AND TUESDAY THEN DOWNWARD MOTION TUESDAY NIGHT
AND WEDNESDAY.  IN THE LOWER LEVELS...THE BOUNDARY LAYER FLOW IS
SOUTH-SOUTHEASTERLY MONDAY EVENING.  AFTER THAT THERE WILL BE LITTLE
HELP OVER THE PLAINS FROM THE BOUNDARY LAYER FLOW WITH THE UPPER
FEATURE.  TUESDAYS LOW LEVEL ARE PROGGED SOUTHWESTERLY WILL A
SURFACE TROUGH MOVING THROUGH.  AFTER THE UPPER AXIS MOVES EAST
...THE LOW LEVEL FLOW IS NORTHWESTERLY TUESDAY NIGHT AND ALL OF
WEDNESDAY.  FOR MOISTURE...CROSS SECTIONS SHOW SOME IN THE MID AND
UPPER LEVELS MONDAY NIGHT AND TUESDAY.  IT DRIES OUT TUESDAY NIGHT
AND WEDNESDAY.  DEW POINTS FIELDS SHOW THE DRY LINE PUSHING WESTWARD
INTO THE STATE MONDAY NIGHT WITH MAYBE SOME LOWER 50S F IN THE FAR
EASTERN BORDER.  BY TUESDAY AFTERNOON IT PUSHES WELL EAST OF THE
FORECAST AREA...AND IT STAYS OUT OF HERE THROUGH WEDNESDAY. A
THETA-E AXIS IS RIGHT OVER THE EASTERN BORDER MONDAY NIGHT...BUT
THEN IT HEADS EAST AND STAYS AWAY THROUGH WEDNESDAY.  THE CROSS
SECTIONS SHOW THE BEST POTENTIAL INSTABILITY ON MONDAY EVENING.
LAPSE RATES ARE FAIRLY STEEP MONDAY EVENING.  THERE IS A STRONG CAP
FOR TUESDAY LATE DAY OVER MOST OF THE FORECAST AREA...THE FAR EAST
IS STILL PRETTY STEEP.  WEDNESDAY...THE CAP IS SMOTHERING.  THE ONLY
CAPE IS INDICATED ON MONDAY EVENING AND A LITTLE EARLY TUESDAY
AFTERNOON... THERE IS NONE WEDNESDAY.  THERE IS VERY LIMITED QPF
INDICATED MONDAY EVENING...AND TUESDAY AFTERNOON.  THATS IT.  WILL
GO WITH THE APPROPRIATE LOW POPS.  THERE IS A PRETTY SIGNIFICANT
MOUNTAIN TOP STABLE LAYER INDICATED TUESDAY NIGHT/EARLY WEDNESDAY.
THAT WITH THE JET COMING BEHIND THE TROUGH IN NORTHWESTERLY FLOW
WILL NEED TO HIT THE WINDS PRETTY GOOD IN THE HIGH FOOTHILLS AND
MOUNTAINS DURING THAT TIME.  FOR TEMPERATURES...THICKNESS GRIDS SHOW
A 3 TO 6 C COOL DOWN FOR HIGHS ON TUESDAY.  WEDNESDAY LOOKS QUITE
SIMILAR TO TUESDAY.

THURSDAY THROUGH SUNDAY THE MEDIUM RANGE MODELS SHOW AN UPPER RIDGE
OVER THE FORECAST AREA THURSDAY AND THURSDAY NIGHT.  BY FRIDAY...THE
RIDGE AXIS IS EAST OF US WITH SOUTHWESTERLY FLOW ALOFT.  THIS
CONTINUES INTO SATURDAY...THEN AN UPPER TROUGH MOVES ACROSS SATURDAY
NIGHT INTO SUNDAY.  THE GFS SHOWS PRETTY DECENT UPSLOPE FLOW FOR
THURSDAY AND THURSDAY EVENING.  MOISTURE WISE...ITS PRETTY DRY
THURSDAY...JUST A BIT OF MOISTURE IN THE MOUNTAINS FRIDAY.  BY THE
WEEKEND THERE IS MORE MOISTURE WITH THE TROUGH.

&&

.BOU...NONE.

&&

/NCOOPER/KOOPMEINERS
Hazardous weather outlook, May 15, 10:30 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT SUN MAY 15 2005

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1030 AM MDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS THIS AFTERNOON AND THEN SPREAD EAST ACROSS THE PLAINS
THROUGH THIS EVENING.  ANOTHER LINE OF CONVERGENCE WILL DEVELOP EAST
OF THE DENVER AREA THIS AFTERNOON.  ENOUGH MOISTURE AND INSTABILITY
MAY BE PRESENT FOR ONE OR TWO STORMS TO REACH SEVERE LEVELS.  THE
MAIN THREAT WOULD BE HAIL UP TO 1 INCH IN DIAMETER.  WIND SHEAR IN
THE ATMOSPHERE IS RELATIVELY WEAK SO ANY SEVERE STORMS ARE EXPECTED
TO BE BRIEF.

DAYTIME HEATING COMBINED WITH INCREASING LOW LEVEL MOISTURE WILL
PRODUCE THE AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/KOOPMEINERS

In the hours before

Local storm report, May 15, 5:50 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             5 SW LIMON              39.21N 103.75W
05/15/2005  1.00 INCH        ELBERT             CO   TRAINED SPOTTER

&&

RAY
Local storm report, May 15, 7:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
704 PM MDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             5 SW LIMON              39.21N 103.75W
05/15/2005  1.00 INCH        ELBERT             CO   TRAINED SPOTTER

0702 PM     HAIL             13 E ELBA               39.93N 102.93W
05/15/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:44 PM MDTSevere Thunderstorm WarningBOUWashington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.